Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 167, NWS Amarillo, TX

August 20, 2002Donley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 20, 2002, 3:21 PM CDT for Donley County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2002, 3:21 PM CDT (20:21 UTC)
Expired
Aug 20, 2002, 4:15 PM CDT
In force
54 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Donley County, TX

The radar

The Amarillo radar (KAMA), 88 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -316 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-316 m²/s²
0-3 km storm-relative helicity
-297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WUUS54 KAMA 202021
SVRAMA
TXC129-202115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CDT TUE AUG 20 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DONLEY COUNTY IN TEXAS

* UNTIL 415 PM CDT

* AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF CLARENDON...MOVING
  NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  CLARENDON...LELIA LAKE...GREENBELT LAKE...HOWARDWICK AND HEDLEY

DOPPLER RADAR INDICATES STORM ROTATION...BRIEF...BUT DANGEROUS 
TORNADOES ARE POSSIBLE WITH THIS STORM. STAY INDOORS AWAY FROM 
WINDOWS UNTIL THE STORM HAS PASSED.

TORRENTIAL RAIN AND INTENSE LIGHTNING ARE ALSO OCCURRING WITH 
THIS STORM. MOVE INDOORS.

LAT...LON 3483 10107 3466 10096 3480 10049 3491 10062
          3510 10095

SLATTERY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:20 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 20, 2:20 PM CDT, 1 hour 1 minute before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
220 PM CDT TUE AUG 20 2002

HEAVY RAIN PRODUCING CLUSTER CONTINUES TO MOVE NORTHEAST OVER THE
SOUTH CENTRAL TEXAS PANHANDLE WHERE RAINFALL AMOUNTS HAVE BEEN
MINIMAL SO FAR TODAY. MOST OF THE ACTIVITY TONIGHT IS EXPECTED OVER
THE EASTERN ZONES. WILL ADJUST POP FORECAST BASED ON RADAR TRENDS
BEFORE ZONE RELEASE.

AIRMASS WILL REMAIN MOIST AND WEAKLY FORCED ON WEDNESDAY. CANNOT RULE
OUT ISOLATED TSRA WITH DAYTIME HEATING MAINLY OVER THE WESTERN ZONES
WEDNESDAY AFTERNOON/EVENING.

12Z AVN/ETA MODELS BOTH INITIALIZED VERY WELL THIS MORNING OVER THE
TEXAS PANHANDLE. CLEARING SKIES OVER EASTERN NEW MEXICO SHOULD
SPREAD OVER THE WESTERN PANHANDLES THIS EVENING.

AVN/ETA DISAGREE ON LOW LEVEL UPSLOPE OVER WESTERN KANSAS AND
EASTERN COLORADO THURSDAY SO WILL NOT GET CARRIED AWAY WITH THIS
NOTION AND PLAN FOR SEASONAL TEMPERATURES.

FCSTID = 13

AMARILLO    66 95 67 96 /  20 00 00 00
BEAVER      69 95 69 97 /  30 00 00 00
BOISE CITY  63 93 63 95 /  00 00 00 00
BORGER      68 96 68 98 /  20 00 00 00
BOYS RANCH  67 96 67 98 /  10 00 00 00
CANYON      66 94 67 96 /  20 00 00 00
CLARENDON   68 96 69 98 /  30 00 00 00
DALHART     64 94 64 96 /  00 00 00 00
GUYMON      68 95 68 97 /  20 00 00 00
HEREFORD    65 94 66 96 /  00 00 00 00
LIPSCOMB    68 95 69 97 /  30 00 00 00
PAMPA       67 94 68 96 /  30 00 00 00
SHAMROCK    69 96 70 98 /  30 00 00 00
WELLINGTON  69 97 70 99 /  30 00 00 00

.AMA...
TX...NONE.
OK...NONE.

SLATTERY

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.